Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 257, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 16, 2003, 5:56 PM CDT for George County, Mississippi; Mobile County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 5:56 PM CDT (22:56 UTC)
- Expired
- Aug 16, 2003, 6:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Mobile County, AL, George County, MS
The radar
The Mobile radar (KMOB), 21 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1276 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
939 WUUS54 KMOB 162302 SVRMOB ALC097-MSC039-162345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 556 PM CDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GEORGE COUNTY IN SOUTHEAST MISSISSIPPI MOBILE COUNTY IN SOUTHWEST ALABAMA * UNTIL 645 PM CDT * AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MOFFET...MOVING SOUTHWEST AT 10 TO 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIG CREEK LAKE...SHIPMAN BY 600 PM CDT TANNER WILLIAMS BY 610 PM CDT AGRICOLA BY 625 PM CDT MOVELLA BY 630 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3081 8825 3095 8839 3077 8869 3060 8852 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 PM CDT SAT AUG 16 2003 .SHORT TERM...UPPER IMPULSE CONTINUES TO DIVE SOUTHWARD ALONG THE EASTERN PERIPHERY OF A LARGE UPPER RIDGE TO OUR NORTHWEST. THIS HAS RESULTED IN THE DEVELOPMENT OF A LINE OF SCATTERED TO NUMEROUS THUNDERSTORMS OVER CENTRAL PORTIONS OF ALABAMA THIS AFTERNOON... DROPPING SOUTH. WILL MAINTAIN THE SCATTERED POPS FOR EASTERN AND COASTAL SECTIONS TONIGHT AS THIS AFTERNOONS CONVECTION TRACKS TOWARD THE COAST...AND MODELS STILL SHOW THE IMPULSE DIVING SOUTH INTO SOUTHEAST ALABAMA AREA BY AROUND 12Z SUNDAY. STILL THINK TONIGHTS ACTIVITY COULD LEAVE US STABLE AND MOSTLY CLOUDY STARTING OUT ON SUNDAY...BUT A WEAK SURFACE TROUGH STALLED OVER THE AREA DURING DAYTIME HEATING...AND LINGERING EFFECTS OF AFOREMENTIONED UPPER IMPULSE OVER FLORIDA PANHANDLE...WILL WARRANT STAYING WITH THE CURRENT 40% COVERAGE ON SUNDAY. WILL CONTINUE THE TREND OF SCATTERED MAINLY AFTERNOON CONVECTION THROUGH TUESDAY. GUIDANCE TEMPS ARE CLOSE AND LOOK REASONABLE...AND WONT STRAY FAR FROM CURRENT NUMBERS. .EXTENDED...GFS/MRF SHOWS ONLY MINOR CHANGES INTO THE LATTER PART OF NEXT WEEK. AGREE WITH PREVIOUS DISCUSSION IN NEED TO INTRODUCE AT LEAST SCATTERED POPS EACH DAY THROUGH THE EXTENDED...ADJUSTED POPS UP TO LOW END CHANCE...ACCORDINGLY. OTHERWISE...NO CHANGES TO EXTENDED. CONTINUES TO SHOW THE SURFACE TROUGH OVER THE AREA TUESDAY AND INTO WEDNESDAY WHILE CONTINUED IMPULSES RIDE DOWN FROM THE NORTH AS AN UPPER TROF REMAINS ANCHORED OVER THE NE. SUSPECT WILL NEED AT LEAST SCATTERED POPS EACH DAY THRU THE EXTENDED...BUT WILL LET DAYTIME FINE TUNE THAT LATER TODAY. .MARINE...TONIGHT INTO THE UPCOMING WEEK...A WEAK SURFACE TROUGH WILL SETTLE OVER...OR JUST NORTH OF THE COASTAL AREA...BRINGING GENERALLY LIGHT WESTERLY TO SOUTHWESTERLY WINDS TO THE MARINE AREA. EXPECT SEAS TO REMAIN 2 FEET OR LESS...EXCEPT IN VICINITY OF ANY SHOWER OR THUNDERSTORM ACTIVITY...INTO THE UPCOMING WEEK. .FIRE...NO CONCERNS. .PRELIMINARY TEMPS / POPS... MOBILE 75 91 75 92 / 30 40 20 40 PENSACOLA 76 90 76 93 / 30 40 20 40 DESTIN 77 89 78 90 / 30 40 20 40 EVERGREEN 72 91 72 92 / 30 40 20 40 WAYNESBORO 73 93 73 93 / 20 40 20 40 CAMDEN 72 91 72 93 / 20 40 20 40 .MOB... AL...NONE. FL...NONE. MS...NONE. 12/SHEPHERD
Hazardous weather outlook, Aug 16, 5:30 AM CDT, 12 hours 26 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-161900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 530 AM CDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM THIS AFTERNOON...WITH A FEW STORMS POSSIBLY BECOMING STRONG...AND CONTAIN WINDS GUSTING TO 45 MPH...ALONG WITH LOCALLY HEAVY RAINS AND POSSIBLE SMALL HAIL. NO WIDESPREAD SEVERE OR HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT...THOUGH. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY) NO WIDESPREAD SEVERE OR HAZARDOUS WEATHER EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 16, 2:54 PM CDT, 3 hours 2 minutes before
ALZ064-162030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 254 PM CDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN COUNTY... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SILVERHILL...MOVING NORTHWEST AT 15 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... CLAY CITY...LOXLEY...MALBIS...DAPHNE AND MONTROSE THROUGH 330 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:02 PM CDT | Severe Thunderstorm Warning | MOB | George | 43 min |
| Aug 16, 3:04 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 41 min |
| Aug 16, 3:13 PM CDT | Special Marine Warning | MOB | 47 min | |
| Aug 16, 4:14 PM CDT | Special Marine Warning | MOB | 61 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.